Hi all. I have been on Imatinib for over 4 years and I have had some side effects over time but recently my diarrhoea has worsened and had become a daily problem, mostly in the mornings after breakfast and after taking my Imatinib. Anyone on here has any similar effects. TIA.
You are here
Hi Vonnie ,I had this awful problem when on Imatinib.I used to have bran flakes or shreddies for my breakfast and I realised this was causing the rush to the loo.So I changed away from bran and had toast and honey instead and was a lot better .Also I took Imodium for a few days to stop the rollercoaster Diarrhoea and that sorted it out once and for all thank god .Also people tell you to drink gallons of water which also makes it worse so don't drink too much .Have you tried taking Imatinib in the evening a few hours after your meal before bed so it doesn't ruin your day .Hope this helps ,Regards ,Denise.
I was going to post something on the gastro- intestinal issues in terms of tki medication and in particular that related to imatinib in terms of common side effects but will respond here.Looking at the product literature for imatinib and also considering some of studies of side effects and especially after long term use of the drug what you mention is a very common side effect.It has been the subject of previous postings on forum here as well.It is not just the incidence of diarrhoea but also perhaps as an alternative the incidence of a number of rapid bowel movements per day,the lack of normal stool formation and the urgency to go.
I describe it to my haematologist as faecal looseness.There may be accompanying abdominal pains and cramps,bloating and flatulence plus indigestion.I have been given conflicting advice :a urologist suggested taking Normacol in order to help urgency and also to create better stool formation (take with cereal) but a gastro specialist suggested Fybogel which adds fibre to the diet but is generally used for constipation; so I am confused with this conflicting advice.
It is difficult I guess to assess the true impact of imatinib because many non CML people suffer specific issues with bowel movements anyway.As we get older I am told that our colon develops some weaknesses perhaps in the form of the development of diverticula which if they become inflamed and infected is called diverticulitis.Diverticulosis is where you have no symptoms but say weak colon say and diverticular disease is a general term where you have some symptoms of lower abdominal pain as a result of some imperfections in the colon etc.
It seems that if you have an issue or a problem then the tki will make it worse so if there are intestinal issues anyway and imatinib will make it a lot worse.If you have heart problems then nilotinib will cause even more problems it has been reported.If you have a history of lung disease then you might be more prone to experiencing pleural effusions from dasatinib.
A high fibre diet is a healthy approach anyway and probably counteracts the development of bowel cancer ;natural grains and seeds (preferably crushed or ground ) plus fruit and veg we are told are extremely beneficial versus a diet of highly processed foods.
Imatinib is metabolised via the liver and largely expelled through the intestines and eventually faeces as opposed to being expelled via the kidneys.Restricting the drinking of liquids will lead to dehydration and it is believed in the long term will lead to the development of diverticula.If I drive a long distance (say 4 hours-2x 2 hours with a break) I will not drink a lot as having had successful prostate radiation therapy there is still some urgency though;nor will I take a high fibre breakfast for obvious reasons of not wanting to have to stop too often .
I have tried Normacol but with no outstanding results so I guess age is not on my side and one just has to accept the side effects of imatinib;as long as it is just a grade 1 or 2 side effect as opposed to a grade 4 one you wont get a lot of sympathy form your specialist I suggest.
Generally I try to have a high fibre diet and also try to keep hydrated even though it leads to urgency and over regularity.
If imatinib is instrumental in exaggerating or creating conditions like pancreatitis,diverticulitis or if it might lead to passing of blood in the stools then medical attention should be sought I suggest mainly because these conditions might be associated with risks of cancers.Pancreatic cancer is big killer I gather and symptoms of mid abdominal pain as well as pain in the back develop late in the progress of the disease.
I am not sure if this helps except to say gastro-intestinal issues are a common side effect of imatinib.
A most useful, detailed and informative post, as usual!
I can identify with all the “faecal looseness” symptoms. I have always had a little looseness, strangely when I started my TKI it stopped and I had wonderful and regular bowl movements. Sadly this did not last.
I too have occasionally used Imodium when things are really bad and this does seem to reset my system, although I am very wary of overdoing this particular relief.
Interestingly I also take vitamin D. For a while I took this at the same time as my Imatinib. This made by bowel issues far worse. I now take the vitamin D at breakfast time and my Imatinib after supper. This has helped a lot.
This month marks the 12 month anniversary of my diagnosis. It’s been quite a journey. Happy to say I have returned to some semblance of normality now and am active and have had some very encouraging PCR test results. This forum has been a huge help over the year. Thanks to all those who contribute and are not too proud (or shy!) to share their experiences and offer solutions.